Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 7, NWS Sioux Falls, SD

March 29, 1998Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 29, 1998, 4:48 PM CST for Cottonwood County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 1998, 4:48 PM CST (22:48 UTC)
Expired
Mar 29, 1998, 5:20 PM CST
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 2:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 292248
SVRFSD
MNC033-292320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
448 PM CST SUN MAR 29 1998

* SEVERE THUNDERSTORM WARNING FOR
  COTTONWOOD COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 520 PM CST
 
* SOME AREAS AFFECTED
  MOUNTAIN LAKE            AROUND 450 PM CST

* AT 445 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 32 MILES NORTHEAST OF WORTHINGTON  OR 7
  MILES WEST OF MOUNTAIN LAKE NEAR DELFT MOVING EAST AT 40 MPH.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.
 
AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIE&S...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST
WEATHER INFORMATION.

 JCB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 10:25 AM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Mar 29, 10:25 AM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CST SUN MAR 29 1998

WRMFNT FURTHER S THAN ALL MODELS PRGGED WITH ETA/AVN HAVING THE BETTER
HANDL ON PATTERN LAST 24 HRS. POT STILL THERE FOR SVR THIS AFTN AS DEEP
LLM OVR ERN NE MOVG N ON A 50 KT LLJ. BEST LIFT SHUD BE ACRS NRN IA/SRN
MN THIS AFTN AND 94O MOD RISK LOOKS GOOD. HAVE MADE SOME ADJUSTMENTS
TO FCST ALREADY. NEXT SYS LOOKS INTERESTING OVR SERN CWA MON NITE AND
TUES WITH RAIN/SNOW PSBL. WL NEED TO WATCH BUT FEEL NGM HAS ITS TYPICAL
BIASES AGAIN.

.FSD...NONE

In the hours before

Special weather statement, Mar 29, 10:52 AM CST, 5 hours 56 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 AM CST SUN MAR 29 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...
A WARM FRONT OVER NORTHERN NEBRASKA AND CENTRAL IOWA ALONG WITH LOW
PRESSURE MOVING NORTHEAST TOWARDS SOUTHERN MINNESOTA WILL BE THE
TRIGGERING MECHANISM FOR THUNDERSTORM REDEVELOPMENT ACROSS THE AREA
THIS AFTENROON AND EVENING. WARM AND MOIST AIR SOUTH OF THE FRONT
AIDED BY A LOW LEVEL 50 KNOT SOUTHERLY JET WILL ADD FUEL TO THE
THUNDERSTORM DEVELOPMENT.

SDZ070-071-IAZ020>022-031-032-NEZ013-014-300600-
CLAY-UNION-BUENA VISTA-CHEROKEE-IDA-PLYMOUTH-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...STORM LAKE
1052 AM CST SUN MAR 29 1998
<
FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY DURING THE
AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THE STORMS WILL
LIKELY BECOME SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  TORNADOES POSSIBLE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 200 PM CST.

MNZ080-081-089-090-IAZ001>003-012>014-300600-
COTTONWOOD-JACKSON-MURRAY-NOBLES-CLAY-DICKINSON-LYON-OBRIEN-OSCEOLA-
SIOUX-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...ROCK RAPIDS...
SIOUX CENTER...SPENCER...SPIRIT LAKE
1052 AM CST SUN MAR 29 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON
AND CONTINUE INTO THIS EVENING AND POSSIBLY BECOME SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  TORNADOES LIKELY

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 200 PM CST.

SDZ038-050-052-053-057-058-063-300600-
AURORA-BEADLE-BRULE-CHARLES MIX-GREGORY-JERAULD-SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON
1052 AM CST SUN MAR 29 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA
THIS AFTERNOON AND CONTINUE INTO THIS EVENING.

* SIGNIFICANT WEATHER:
  STRONG WINDS (GUSTS LESS THAN 58 MPH)
  SMALL HAIL (LESS THAN 0.75 DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ040-055-056-061-062-066-067-069-MNZ071-072-097-098-300600-
BROOKINGS-LAKE-LINCOLN-MC COOK-MINNEHAHA-MOODY-TURNER-YANKTON-LINCOLN-
LYON-PIPESTONE-ROCK-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE...
PIPESTONE
1052 AM CDT SUN MAR 29 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. SOME OF THE STORMS MAY BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  TORNADOES POSSIBLE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM CST.

SDZ039-054-059-060-064-065-068-300600-
BON HOMME-DAVISON-DOUGLAS-HANSON-HUTCHINSON-KINGSBURY-MINER-
INCLUDING THE CITIES OF...MITCHELL
1052 AM CST SUN MAR 29 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTENROON AND
CONTINUE INTO EARLY EVENING WITH A FEW STORMS POSSIBLY BECOMING
SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM CST.
Special weather statement, Mar 29, 10:52 AM CST, 5 hours 56 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 AM CST SUN MAR 29 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...
A WARM FRONT OVER NORTHERN NEBRASKA AND CENTRAL IOWA ALONG WITH LOW
PRESSURE MOVING NORTHEAST TOWARDS SOUTHERN MINNESOTA WILL BE THE
TRIGGERING MECHANISM FOR THUNDERSTORM REDEVELOPMENT ACROSS THE AREA
THIS AFTENROON AND EVENING. WARM AND MOIST AIR SOUTH OF THE FRONT
AIDED BY A LOW LEVEL 50 KNOT SOUTHERLY JET WILL ADD FUEL TO THE
THUNDERSTORM DEVELOPMENT.

SDZ070-071-IAZ020>022-031-032-NEZ013-014-300600-
CLAY-UNION-BUENA VISTA-CHEROKEE-IDA-PLYMOUTH-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...STORM LAKE
1052 AM CST SUN MAR 29 1998
<
FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY DURING THE
AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THE STORMS WILL
LIKELY BECOME SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  TORNADOES POSSIBLE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 200 PM CST.

MNZ080-081-089-090-IAZ001>003-012>014-300600-
COTTONWOOD-JACKSON-MURRAY-NOBLES-CLAY-DICKINSON-LYON-OBRIEN-OSCEOLA-
SIOUX-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...ROCK RAPIDS...
SIOUX CENTER...SPENCER...SPIRIT LAKE
1052 AM CST SUN MAR 29 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON
AND CONTINUE INTO THIS EVENING AND POSSIBLY BECOME SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  TORNADOES LIKELY

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 200 PM CST.

SDZ038-050-052-053-057-058-063-300600-
AURORA-BEADLE-BRULE-CHARLES MIX-GREGORY-JERAULD-SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON
1052 AM CST SUN MAR 29 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA
THIS AFTERNOON AND CONTINUE INTO THIS EVENING.

* SIGNIFICANT WEATHER:
  STRONG WINDS (GUSTS LESS THAN 58 MPH)
  SMALL HAIL (LESS THAN 0.75 DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ040-055-056-061-062-066-067-069-MNZ071-072-097-098-300600-
BROOKINGS-LAKE-LINCOLN-MC COOK-MINNEHAHA-MOODY-TURNER-YANKTON-LINCOLN-
LYON-PIPESTONE-ROCK-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE...
PIPESTONE
1052 AM CDT SUN MAR 29 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. SOME OF THE STORMS MAY BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  TORNADOES POSSIBLE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM CST.

SDZ039-054-059-060-064-065-068-300600-
BON HOMME-DAVISON-DOUGLAS-HANSON-HUTCHINSON-KINGSBURY-MINER-
INCLUDING THE CITIES OF...MITCHELL
1052 AM CST SUN MAR 29 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTENROON AND
CONTINUE INTO EARLY EVENING WITH A FEW STORMS POSSIBLY BECOMING
SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM CST.
Special weather statement, Mar 29, 4:20 PM CST, 28 minutes before
MNZ097-098-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CST SUN MAR 29 1998

...TORNADO WATCH NUMBER 132 HAS BEEN CANCELLED FOR PIPESTONE AND
ROCK COUNTIES OF SOUTHWEST MINNESOTA...

THE THREAT OF SEVERE WEATHER HAS ENDED IN ROCK AND PIPESTONE COUNTIES
IN SOUTHWEST MINNESOTA. THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED
FOR THOSE 2 COUNTIES.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 4:44 AM CSTSevere Thunderstorm WarningFSDLincoln31 min
Mar 29, 2:52 PM CSTSevere Thunderstorm WarningFSDRock33 min
Mar 29, 3:09 PM CSTTornado WarningFSDMurray, Nobles, Rock51 min
Mar 29, 3:50 PM CSTTornado WarningFSDCottonwood, Murray50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.